Anaemia

How to manage PPI-induced anaemia


Low dose iron supplements have been suggested as the answer to iron-deficiency anaemia induced by PPIs.

With a recent Australian-led study showing an almost four-fold higher risk of  iron deficiency anaemia in people who used PPI therapy for more than a year, a US gastroenterologist says answers are needed for elderly people who use the drugs long term for GI protection while using NSAIDs.

Professor Denis McCarthy, of the Division of Gastroenterology and Hepatology at the University of New Mexico says the Australian study “definitively established” the risks of PPI-induced iron deficiency, which are increased with the dose and duration of PPI use.

Writing in the Journal of Internal Medicine, he says the risk may be greater in the real world than suggested in clinical trials, as some of the anaemia attributed to NSAID-related GI bleeding may actually have been caused by concomitant PPI prophylaxis.

Professor McCarthy says PPIs may be causing iron malabsorption via a mechanism involving the H+/K+ ATPase alpha subunit or vitamin C secreting by gastric cells.

He notes the risk of iron deficiency anaemia is removed when PPI is discontinued or replaced by H2 antagonist therapy. But for patients who require continued PPI therapy there has been very little research into how to avoid anaemia, he adds.

“Over a decade, we have found (unpublished observations) that, in most cases, daily administration of low oral doses of iron, at a meal preceded by 250–500 mg vitamin C and not following ingestion of a PPI, is usually effective,” he writes.

“Recent observations that iron absorption may increase with alternate and single daily dosing merit further study in patients continuing on PPI therapy. This form of dosing might prove helpful in treating PPI-associated ID or anaemia.”

Professor McCarthy also backs the recommendations of the Australian researchers in calling for anaemia screening in long term users of PPIs, noting that one US study found that 50% of people using PPIs concomitantly with low dose aspirin had iron deficiency anaemia.

“These levels of risk demand much greater awareness of the problem by clinicians, especially for long-term or elderly users. The data suggest that, at the very least, a complete blood count and iron status (including body iron stores) should be evaluated in any long-term PPI user who develops symptoms or laboratory findings of [iron deficiency anaemia,” he writes.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2023 the limbic